Psychosis in an adolescent girl treated with sertraline
The use of antidepressants, specifically selective serotonin reuptake inhibitors, in the treatment of various psychiatric illnesses in children and adolescents has increased throughout the years. Overall, these medications are well tolerated, even though serious side effects have been described. In this case report, we describe the clinical presentation of an adolescent girl who developed a psychotic state after treatment with sertraline in monotherapy. She was diagnosed with major depressive disorder and anxiety symptoms. The psychotic symptoms emerged a few days after the initiation of therapy with sertraline and consisted of visual and auditive hallucinations, just as paranoid delusions. The symptoms disappeared after discontinuation of the sertraline treatment. Based on recent literature, we describe her condition and offer recommendations for the clinical practice.